Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
4407520 tn?1363011865

Methadone and Gastroparesis

Ive heard long term use of methadone can cause gastroparesis (partially paralyzed stomach), something like the nerves dont get the signal to empty your stomach, ive been sick every morning for weeks and like every other day for years, has anyone else been to the doctor for this or can give me some advice, i know for sure it has nothing to do with acid and eating in the morning makes it worse, i drink coffee which i think the heat helps digest stuff usually the pain eases of around lunch, whether i eat or not, i thought it could be gas because of abdominal cramping and bloating, but ive tried numerous otc gas meds to no avail, im not positive gastroparesis is what i have, but the symptoms seem to fit the description the best, please help im so tired of waking up sick thanx
13 Responses
3688816 tn?1358475297
There aren't any doctors here. I think the best thing would b is to get to bur Dr ASAP. Are ur seeing a Dr to get ur methadone?
3688816 tn?1358475297
Please don't take my comment as b* itchy . I didn't reread it before hand. There mayb some ppl here who have had it but its hard to say thts exactly what u have. Again sry if I came off rude.. I hope u start to feel better soon!!
4407520 tn?1363011865
i wasnt looking for a doctors advice just someone that has the same problem and might could tell me what hepled them, but i go the methadone clinic, i guess they have a doctor never seen him, i will ask tomorrow though for sure thanx maria
3688816 tn?1358475297
That's what I figured thts y I wntd to add to my first comment I didn't want u to think I was being rude! For me I'm on suboxone I tried to get on methadone first but the clinic wouldn't take me bc I didn't have any failed attempts at getting clean. Thts crazy to me but o well.   I guess its better in a way for me bc the blocker keeps me from using even if I wntd to. Which I don't so its working good... I really hope u feel better soon! Have u looked the condition up on like web MD or something just to see what could help it?
480448 tn?1426948538
Any opiate has the potential to slow down the motility of the GI tract, and cause things like constipation, and other problems.  My advice would also be to have a doctor check you out.  Abdminal pain is never something to blow off, you should always have a doctor assess you, to make sure nothing major is going on.

Completely unrelated (to methadone, etc) ...but I had very bad abdominal pain and constipation that would come and go for months...here I ended up in the hospital for 6 days with pancreatitis (from a bad glallbladder).  That could have ended very badly!

Definitely have it checked out...hope you get some answers!
1264367 tn?1408104163
I have gastroparesis, and GERD, and am on methadone maintenance. I noticed I started having problems as soon as I started the Methadone Clinic, 3 yrs ago. I recently had an endoscopy and waiting on the biopsy results. I'm so sick of not being able to eat anything. I'm living off of oatmeal and can't over eat. But it's not over eating because I've been starving. I can only eat a small bowl of oatmeal before I take my methadone and then another small one for lunch. I also have a hernia in my stomach which causes me to have tons more acid then normal. Every three months I get very painful and violent episodes of vomiting sulfur and last week for the first time ever it was also bright yellow bile. My stomach is in extreme pain when I'm about to start getting sick. I'm just so sick and tired. I've been sober for months and I talked with my PCP and he suggested that I detox off asap from methadone. I brought up that maybe my gastroparesis is from the methadone. I'm only 26 yrs old, female, and I thought that after years of drug abuse, this was going to be the time I can finally change my life and be healthy, but it's worse than before! I can't even live!
1264367 tn?1408104163
<> So I need to do a hardcore detox. My counselor said more than 5mg a week is too much, but she doesn't understand that I'm dying. It's my life or death, I feel. As long as I'm not having hardcore pain from withdrawal, I will live. I just want my body to start working like it should! I started at 86mg and now I'm at 70mg. I need to speed up this process because I can't live like this anymore. I have no energy and am angry because I can't do anything but sit around the house and go to Dr spots. Oh yeah, I have also been on Adderall XR 20/30mgs, on & off, before getting on methadone and during. Would this cause gastroparesis to happen more?? My psychologist knew about me being on methadone maintenance. I was completely honest because like I said, I been trying to change my life... If anyone can relate, please please give me some feedback. My email address is: ***@**** because I know joining all these forums is a pain in the *** when you're this weak and ill. Thanks and hope others who are ill find help. Pray for me please.
1264367 tn?1408104163
Sorry. I wasn't aware that you are not aloud to post your personal email address. I made an account on here though, so anyone who can relate pr would like to talk about my (or their) gastroparesis and methadone issue, please add me as an friend and message me. Thank you. My prayers to all the sick.
4810126 tn?1503942735
Hi there zyganat :)

You're posting on an old thread. The original poster (blotout) is no longer on site & the last post was in Jan 03, 2013. When you see a thread w/ the hourglass symbol beside it, always check to see if the discussion is 'active'. If you want support re: M'done & gastroparesis, you're more than welcome (encouraged!) to go to the top of the forum page & hit the orange 'Post a Question' button. We'd love to hear from you that way. Thanks!
1264367 tn?1408104163
Thanks for letting me know. I'm just starting to get to understand how things work. I currently don't have a laptop, so I'm trying to use the website from a smartphone, so things aren't as easy to see and don't come up the same to begin with.
I did finally order a new laptop and it's on it's way to me right now. Once I get it, I will definitely be more active and learn to post my own "forum" or whatever it is called about my Methadone maintenance detox process and reasons for choosing to do this quick detox.

I am okay and hanging in there for those that are concerned. I'm at 60mgs, starting from 86mgs. My current detox plan is: -1mg per day. Pray for me that my Gastroparesis, hiatal hernia, and gastritis/GERD go away or at least get better with the lower my milligrams go with this detox.

Thanks again,
Nat
1 Comments
Don't bet on it..im at 75 from 160mgs and its worse lower mg. I have the exact same thing wrong with me to the t..exact symptoms..what the hell treats it..im about ready to commit suicide,that's how sick I get..
Avatar universal
Exact same symptoms--been in Methadone treatment for 10+ years. I'm having an upper endo this morning. It sounds like it's the methadone though after reading that people have the same problems.
Avatar universal
Ive been on methadone for almost Two years and im on 140 mg i just had an endoscopy and was diagnosed with gastroparesis. Ive gone up to a month before without having a bowel movement so this makes since the dr has put me on reglAn..i had been having terrible stomach pain attacks like a gallbladder attack and they did find polyps in the gallbladder. They want to wait a month before doing anything else. Also dont let them put you on movantik i took it for three days and it worked great i had like 4 bowel movements but then i when into withdrawals from them methadone. I really think that if they hadnt found all that undigested food i would be scheduled for gallbladder surgery. These stomach attacks have been happening for more than a decade i just finally had health insurance. I really think my problem is a combo of both. Sorry this was so long hope it helped
Avatar universal
I walked off of a 35 year methadone habit and it effects your gastrointestinal system BAD
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.